Alert archive / South Dakota / Red Flag Warnings in 2026
Red Flag Warning 4, NWS Aberdeen, SD
NWS Aberdeen, SD issued this red flag warning at Mar 27, 2026, 11:09 AM CDT for 14 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Mar 28, 2026, 10:00 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2026, 11:09 AM CDT (16:09 UTC)
- In effect from
- Mar 28, 2026, 10:00 AM CDT
- Expired
- Mar 28, 2026, 9:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Aberdeen, SD
Counties Big Stone County, MN, Traverse County, MN, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hyde County, SD, Lyman County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 70 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 4.2 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 100 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Mar 27, 7:47 AM CDT, 3 hours 22 minutes earlier. Its key messages:
- Highs in the 60s and 70s Saturday through Monday will be 15 to as much as 30 degrees above normal for this time of year.
- Winds will shift to southerly Saturday, with gusts of 35 to 45 mph. Higher winds are favored for the Sisseton hills downslope areas and could exceed 60 mph.
- Our continued dry conditions, relative humidity of 15 to 30 percent, and the strong winds will combine to create very high to extreme Grassland Fire Danger Index values Saturday for all but portions of north central SD.
Area forecast discussion, Mar 27, 7:47 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
747 AM CDT Fri Mar 27 2026
.KEY MESSAGES...
- Highs in the 60s and 70s Saturday through Monday will be 15 to as
much as 30 degrees above normal for this time of year.
- Winds will shift to southerly Saturday, with gusts of 35 to 45
mph. Higher winds are favored for the Sisseton hills downslope areas
and could exceed 60 mph.
- Our continued dry conditions, relative humidity of 15 to 30
percent, and the strong winds will combine to create very high to
extreme Grassland Fire Danger Index values Saturday for all but
portions of north central SD.
&&
.UPDATE...
Issued at 746 AM CDT Fri Mar 27 2026
The ongoing forecast remains on track. The main concern is
overnight into Saturday afternoon for winds and fire weather. The
key messages have been updated.
&&
.DISCUSSION...
Issued at 143 AM CDT Fri Mar 27 2026
Complex scenario regarding fire weather conditions with surface high
pressure moving over central/north central South Dakota this
morning, and into the east this evening. This leaves us with a cold
airmass but initially efficient mixing. As we move through the
afternoon winds should weaken despite daytime driven mixing. NAM
BUFKIT winds for Summit area peak around 25-30kts 2-3 pm with
unidirectional flow aloft. Thereafter mixed winds begin to slowly
drop. This is the most mixy part of the east though. Despite the
cold temperatures (highs in the 30s/40s)...dewpoints in the single
digits/teens means afternoon humidity drops to 20% across
central/western South Dakota and 40% up across the far northeast.
As that high pressure continues east, during the evening and
overnight, the gradient increases to about 14mb across the state.
1/2km winds increase, with the NAM peaking around 50 to 55kts across
central/north central South Dakota at 09Z, transitioning east into
the James valley and increasing to 55+kts by 12Z, and topping out at
65kts over the Sisseton hills with a downslope component. Those
winds mix out by 15Z as the core of the gradient shifts into far
eastern/southeastern South Dakota. There is uncertainty as to how
long that lingers in the far southeast CWA (Watertown south and
east) where we currently have the Fire Weather Watch with the NAM
lingering longest and the GFS suppressing the gradient a little more
rapidly southwards. Thats mainly a question of end timing for any
fire weather headlines moving forwards we will need to address. For
the daytime conditions however, warm advection will somewhat impeded
a full mixing of these winds save for the downslope region, but that
still leaves us with a fairly sizable fraction and NAM BUFKIT mixed
down winds for Watertown are 40+kts. HREF mean is up around 60mph
and NSSL WRF is up around 70mph.
In regards to dewpoints, the GFS is more mixy typically and should
be fairly representative of the lower bounds, with initially
dewpoints around -10C (low teens) to start the day, but all the
models show a bit of a advection of some 'higher' dewpoint airmass,
closer to the mid 20s. NBM has a good representation of this
transition, though probably not with as tight a gradient as some the
CAMS suggest.
And of course its dry during all this. Upper flow is mostly zonal
with broad shallow ridge across the central CONUS. A weak shortwave
crosses the northern tier of the CONUS for late Monday/Tuesday. The
surface low associated with this feature develops overhead. NBM
probabilities of moisture is around 25% for 0.01 and only about 10%
for a tenth of an inch. The system that follows for later in the
week is a broader, deeper trough for the northwestern CONUS, which
would support a low to the north and one possibly for the Southern
Plains. NBM has higher probabilities for moisture of appreciation
(about 40% for 1/4 inch).
As for temperatures for next week, there is a frontal passage
associated with the Tuesday system. Until the frontal passage,
Sat/Sun and Monday 850mb temperatures are about a standard deviation
above climo. That means, according to NBM highs, Saturday will be 15
to 25F above climo, closer to 15 to 20 for Sunday and 20 to 30 above
for Monday. The cooler airmass Tuesday/Wednesday/Thursday puts us
closer to average.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 641 AM CDT Fri Mar 27 2026
Terminals KABR,KATY,KPIR,KMBG
VFR conditions will be the prevailing conditions at all terminals
through this next 24 hour forecast period. However, there will be
some low end VFR cigs to perhaps high end MVFR cigs lingering
around KABR/KATY through mid morning that will have to be
monitored. Gusty northwest winds a KMBG/KABR/KATY this morning
will diminish by late morning/early afternoon. Winds become
southeast tonight into early Saturday and turn gusty by late in
this forecast cycle. Low level wind shear will be possible early
Saturday morning, especially at KABR/KPIR terminals.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Saturday morning through Saturday
evening for SDZ019>023.
MN...None.
&&
UPDATE...06
DISCUSSION...07
AVIATION...VipondHazardous weather outlook, Mar 27, 3:32 AM CDT, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 332 AM CDT Fri Mar 27 2026 SDZ003-004-015-280845- Corson-Campbell-Dewey- 332 AM CDT Fri Mar 27 2026 /232 AM MDT Fri Mar 27 2026/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ005>011-016>023-033>037-045-048-051-280845- Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds- Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley- Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 332 AM CDT Fri Mar 27 2026 /232 AM MDT Fri Mar 27 2026/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The Fire Danger for Saturday will reach the very high to extreme category. Winds are expected to be out of the south to southwest, on average between 35 to 45 mph with locally higher gusts from early to mid morning through early to mid afternoon. The Sisseton hills favored downslope areas could see gusts in excess of 60 mph. Temperatures are expected to top out in the 60s to mid 70s with afternoon humidity from around 15 to 25%. Outdoor burning is strongly discouraged, and recent burns should be check to ensure they have been fully extinguished. Be cautious of the use of anything that could create a spark or fire, such as farm equipment and chains on vehicle trailers, and avoid the improper disposal of cigarettes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 07
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:12 AM CDT | Wind Advisory | ABR | Buffalo, Clark, Codington, Day, Deuel, Grant and 7 more | 31 hr |
Nearby
Red Flag Warnings in South Dakota, 2026Red Flag Warnings in Minnesota, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.